Utah, 2015

Damaging Wind in Utah, September 4, 2015

September 4, 2015 · NWS SLC · 1 event in 1 county or zone

Isolated thunderstorms formed across far northern Utah on September 5, with one storm causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated thunderstorms formed across far northern Utah on September 5, with one storm causing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 4, 2:50 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 4, 2:50 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI SEP 4 2015

.SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS
THE NORTHERN ROCKIES AND GREAT BASIN THROUGH SATURDAY...WITH AN
ASSOCIATED COLD FRONT DROPPING THROUGH SOUTHWEST WYOMING AND
UTAH. A GENERAL DRYING AND WARMING TREND IS EXPECTED NEXT WEEK AS
A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.

&&

.SHORT TERM (THROUGH 06Z MONDAY)...
WATER VAPOR LOOP SHOWS A DEEP CLOSED LOW OVER THE PACIFIC
NORTHWEST...WITH TROPICAL STORM KEVIN WELL SOUTHWEST OF BAJA.
AMDAR 400-250MB WIND OBSERVATIONS SHOW A 80-120KT CYCLONIC JET OFF
THE CALIFORNIA COAST INTO THE NORTHERN ROCKIES. THERE IS ALSO A
SOUTHWEST 60-80KT JET FROM SOUTHERN CALIFORNIA INTO THE FOUR
CORNERS. GOES/GPS/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER
VALUE RANGES BETWEEN 0.25" MOUNTAINS...TO 0.75"-1.00" ACROSS THE
SOUTHERN VALLEYS.

MSAS ANALYSIS SHOWS A SURFACE CYCLONE OVER NORTHWEST UTAH WITH A 6MB
SOUTHERLY PRESSURE GRADIENT ACROSS WESTERN UTAH. RAP INDICATES 700MB
FLOW IS ON THE ORDER OF 40KTS. THESE FACTORS WILL CONTINUE TO
CONTRIBUTE TO SOUTHERLY WIND GUSTS UP TO 50MPH ACROSS THE WESTERN
VALLEYS THROUGH THIS EVENING. WHILE SOME LOCATIONS DECOUPLE
TONIGHT...EXPECT WINDS TO REMAIN ELEVATED ON THE RIDGELINES ALONG
WITH SOUTHWESTERLY ORIENTED CANYONS ACROSS THIS PORTION OF THE STATE.

RAP 850-700MB SATURATED EQUIVALENT POTENTIAL TEMPERATURE/STREAMLINES
AND THICKNESS FIELDS SUGGEST THE BAROCLINIC ZONE CATCHES UP TO THE
SURFACE TROUGH OVERNIGHT ACROSS THE WEST DESERT...WITH POSSIBLE
ADVANCEMENT OF THE BAROCLINIC FEATURE INTO THE GREAT SALT LAKE BY
MORNING. EXPECT SOUTHERLY BARRIER FLOW TO BE ENOUGH TO KEEP THE
BOUNDARY TO THE WEST OF THE WASATCH FRONT THROUGH THE MORNING
HOURS...WITH BUILDING BAROCLINICITY DUE TO DIURNAL HEATING IN THE
WARM SECTOR. THIS SHOULD STRENGTHEN THE BOUNDARY ALLOWING IT TO CROSS
INTO CENTRAL UTAH LATE EVENING EVENTUALLY SETTLING ACROSS SOUTH
CENTRAL UTAH OVERNIGHT AS IT LOSSES SUPPORT ALOFT. THIS FEATURE
LIFTS NORTHWARD AS A WEAKENING WARM FRONT SUNDAY.

WITH THE STORM TRACK A BIT FURTHER NORTH THAN ORIGINALLY
FORECAST...GUSTS SHOULD LARGELY REMAIN IN ADVISORY CRITERIA. IN
ADDITION...FURTHER PROXIMITY TO SYNOPTIC SCALE DYNAMICS AND COLD
CORE ALOFT WILL RESULT IN LESS CONVECTIVE COVERAGE. MOST LOCATIONS
WILL SEE ISOLATED CONVECTION...WITH SCATTERED CONVECTION MENTIONED
CLOSER TO THE IDAHO BORDER.

.LONG TERM (AFTER 06Z MONDAY)...GFS AND ECMWF MODELS IN FAIRLY
GOOD AGREEMENT WITH INDICATING A VERY BROAD CYCLONIC TO NEARLY
ZONAL FLOW OVER REGION FROM MONDAY THROUGH WEDNESDAY. THE
RESULTING WESTERLY FLOW SHOULD PROHIBIT ANY SIGNIFICANT MOISTURE
FROM LIFTING NORTH INTO FORECAST AREA...THOUGH GFS DOES HINT AT A
BRIEF PERIOD OF SOUTHWEST LOW TO MID LEVEL FLOW PUSHING MOISTURE
TO THE SOUTHERN REACHES OF UTAH TUESDAY NIGHT AND WEDNESDAY.
GIVEN LACK OF MOISTURE IN ECMWF...WILL KEEP FORECAST DRY
STATEWIDE.

MODELS INDICATE RIDGE OF HIGH PRESSURE WILL BUILD TO THE SOUTH AND
WEST OF FORECAST AREA FROM THURSDAY INTO FRIDAY...RESULTING IN A
VERY DRY NORTHWEST FLOW. WITH AGREEMENT IN DETERMINISTIC MODELS
AND MOST ENSEMBLE MEMBERS...CONFIDENCE RELATIVELY HIGH IN KEEPING
REGION DRY WITH WARMING TEMPERATURES.

&&

.AVIATION...STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE AT THE
KSLC TERMINAL THROUGH THIS EVENING BEFORE GRADUALLY DIMINISHING
OVERNIGHT. GUSTS IN EXCESS OF 30 MPH ARE EXPECTED THROUGH 02Z...WITH
A 30 PERCENT CHANCE THAT INTERMITTENT GUSTS OF THAT MAGNITUDE WILL
OCCUR OVERNIGHT TONIGHT. SOUTH WINDS WILL RAMP BACK UP TOMORROW
MORNING AHEAD OF A STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE
TERMINAL BETWEEN 19-20Z. BRIEF PERIODS OF BLOWING DUST ARE
POSSIBLE...MOST LIKELY THROUGH 02Z TONIGHT...AND 17-20Z TOMORROW.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES THROUGH SATURDAY EVENING
FOR THE WESTERN VALLEYS. RH VALUES BETWEEN 10 AND 15 PERCENT...ALONG
WITH VERY STRONG WINDS WILL CONTRIBUTE TO CRITICAL FIRE WEATHER
CONDITIONS. SOUTHERLY GUSTS UP TO 50 MPH FOR THE REST OF THIS
AFTERNOON...POTENTIALLY LOCALLY STRONGER TOMORROW AFTERNOON INTO THE
EARLY EVENING. A SIGNIFICANT WIND SWITCH TO THE NORTHWEST IS
FORECAST WITH THE COLD FRONT SATURDAY AFTERNOON AND EVENING. WINDS
DIMINISH SATURDAY NIGHT. COOLER CONDITIONS CAN BE EXPECTED SUNDAY.

CONVECTION APPEARS ISOLATED MOST LOCATIONS...BUT LIGHTNING AND
ENHANCED/ERRATIC WINDS WILL BE A THREAT CONCURRENT WITH THE LARGER
SCALE WIND SYSTEM FOR THE REMAINDER OF TODAY AND TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT SATURDAY FOR UTZ478-492-495-497.
	 WIND ADVISORY UNTIL 10 PM MDT SATURDAY FOR UTZ003-005-015-016.
     WIND ADVISORY FROM 8 AM TO 10 PM MDT SATURDAY FOR
     UTZ001-002-004.
WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ277

&&

PUBLIC...ROGOWSKI/BARJENBRUCH
AVIATION...MERRILL
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 1:59 PM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT FRI SEP 4 2015

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
259 PM MDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS ACROSS WESTERN UTAH WILL DIMINISH FOR THE MOST
PART TONIGHT. UNTIL THEN...HAZARDOUS TRAVEL CONDITIONS HAVE
DEVELOPED WITH AREAS OF REDUCED VISIBILITIES IN BLOWING DUST.
GUSTY CROSS WINDS ARE ALSO EXPECTED ESPECIALLY ALONG EAST WEST
HIGHWAYS MAKING HIGH PROFILE VEHICLES DIFFICULT TO HANDLE...AS
WELL AS A ROUGH CHOP ON AREA WATERWAYS.

CRITICAL FIRE WEATHER CONDITIONS HAVE ALSO DEVELOPED DUE TO GUSTY
WINDS AND LOW HUMIDITY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE
MOUNTAINS AND EASTERN PORTIONS OF THE OUTLOOK AREA. STRONG GUSTY
WINDS WILL BE THE PRIMARY HAZARD FROM THESE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF STRONG WINDS CONTINUES SATURDAY ACROSS WESTERN
UTAH AS WILL THE CRITICAL FIRE WEATHER CONDITIONS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
SATURDAY ACROSS THE MOUNTAINS AND NORTHERN PORTIONS OF THE
OUTLOOK AREA. STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARD FROM
THESE.

MUCH COOLER AIR WILL SPREAD INTO THE OUTLOOK AREA LATE SATURDAY
THROUGH SUNDAY WITH TEMPERATURES DROPPING 15 TO 25 DEGREES
BETWEEN FRIDAY AND LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 74 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cache

When
September 4, 7:30 PM MST
Where
Cache County, 0.69 mi N of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.740, -111.830

A few medium sized trees were knocked down by strong thunderstorm winds near Logan, with one tree falling onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602093.